Indiana, 2020

Damaging Winds in Indiana, June 9, 2020

June 9, 2020 · NWS IWX · 5 events in 3 counties and zones

Remnants of Cristobal approaching from the west with a good dry slot developing toward Illinois/Indiana through the afternoon. With a very moist air mass (low 70s F surface dewpoints) also developing northward, dry slot-related cloud breaks and diurnal heating will contribute to weakening inhibition and moderate buoyancy by afternoon, particularly across Illinois into western/central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Remnants of Cristobal approaching from the west with a good dry slot developing toward Illinois/Indiana through the afternoon. With a very moist air mass (low 70s F surface dewpoints) also developing northward, dry slot-related cloud breaks and diurnal heating will contribute to weakening inhibition and moderate buoyancy by afternoon, particularly across Illinois into western/central Indiana. There was an SPC slight risk for severe storms with damaging wind and a few tornadoes possible.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 9, 3:07 PM EST, 31 minutes earlier.

Area forecast discussion, Jun 9, 3:07 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
407 PM EDT Tue Jun 9 2020

.SYNOPSIS...
Issued at 404 PM EDT Tue Jun 9 2020

Breezy conditions will continue into tonight. Thunderstorms are
expected during the late afternoon and evening hours across the
area. Severe storms remain possible with damaging winds,
especially west of Route 31. Torrential rainfall will also occur.
Severe weather is possible again midday Wednesday through the
afternoon hours. The greatest risk for severe thunderstorms is
along and east of Interstate 69.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 335 PM EDT Tue Jun 9 2020

First, albeit secondary and diminishing concern is what should be
a relatively short duration for discrete storm mode with strong to
near severe wind gusts as primary hazard. Uncertainty remains
with total duration of threat, roughly 22-02 UTC, though
concession must be made that either side of timeline continues to
constrict with time. Centroid of Cristobal near KEOK at 19 UTC
with embedded trough wrapping northeast out of southern portion
of cyclone. Leading edge of tropical remnants with sharp
isodrosothermal demarcation of extratropical airmass has lifted
north-northeast through CWA with astounding 10-18F dewpoint soar
over past 12 hours. 18 UTC KILX sounding with a notable 2.12
inches precipitable water. Leading cloud coverage this morning,
mostly thin cirrus/high altocumulus, allowed for strong early
summer insolation. Upstream apparent mid level gravity waves
inducing stronger updrafts seen in 1 minute mesoscale visible
satellite imagery. Concurrent higher wind gusts/mixdown noted as
well with no change to present wind advisory for western CWA. On
the down side overlap of peak instability to 2000 J/kg on slow
downturn impeded by convection firing early amid LCL only on order
of 300-400 ft. Nose of low level jetlet lifting through eastern
IL into northwest Indiana appears to be too lagged for formidable
convective activity. Subsequent uptick in 0-1km helical
flow/300-400 m2s2 duly lagged. Still gradient wind with steep mid
level lapse rates will provide any thunderstorm with notable wind
gusts of 40-50 mph with slightly deeper momentum transfer.

Of primary concern will be severe potential for midday Wednesday
through afternoon hours. As Great Plains storm fujiwharas as
remnants lift into Lake Superior. Rare scenario that should bring
Oklahoma dryline racing into southern Great Lakes by midday
Wednesday. Contamination of this feature is of a concern, yet 3000
j/kg

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 335 PM EDT Tue Jun 9 2020

Little in sensible weather expected through the period. Extended
dry period could portend of drought development that will need to
be watched. Otherwise, seasonably cool post frontal airmass with
gradual moderation into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 129 PM EDT Tue Jun 9 2020

Remnants of Cristobal continue to work rapidly north across SE
Iowa. A few bands of showers/storms will work north across both
sites roughly between 21 and 01Z with wind gusts potentially
enhanced outside of the already gusty winds. These locally higher
gusts are not presently noted in TAFs as they are highly
conditional and the chance of them impacting either TAF site is
low at this point. After 1Z, KFWA may very well end up dry for the
remainder of the night as main focus ends up towards KSBN with
low level jet ramping up across both locations but mainly focused
there. The increase in low level winds will also pose a threat for
LLWS which has been continued from the previous TAF.

Additional storms look likely tomorrow towards the end of the TAF
period, possibly forming near or east of KSBN and KFWA most likely
to be impacted. This will be handled in later forecasts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 11 PM EDT /10 PM CDT/ this evening for
     INZ003-004-012>015-020-022.

MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 2 AM Wednesday to 5 AM EDT Thursday
     for LMZ043-046.

     Gale Warning until 2 AM EDT Wednesday for LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 9, 2:31 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
331 PM EDT Tue Jun 9 2020

INZ005>009-016>018-023>027-032>034-MIZ077>081-OHZ001-002-004-005-015-
016-024-025-101200-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
331 PM EDT Tue Jun 9 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Severe thunderstorms are possible this evening. The primary hazard
is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible again on Wednesday, especially
south central Lower Michigan, extreme northeast Indianan and
northwest Ohio.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LMZ043-046-101200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
331 PM EDT Tue Jun 9 2020

...GALE WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO 5 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Small Craft Advisory.

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

INZ003-004-012>015-020-022-101200-
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-
331 PM EDT Tue Jun 9 2020 /231 PM CDT Tue Jun 9 2020/

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Severe thunderstorms are possible this evening. The primary hazard
is damaging wind gusts. However, there is a non-zero risk for an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight chance for showers and thunderstorms on Wednesday,
but widespread hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jun 9, 3:04 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
404 PM EDT Tue Jun 9 2020

INZ015>018-022>026-032-033-092045-
Miami-Wabash-Whitley-Huntington-Kosciusko-Blackford-Wells-Allen-Cass-
Fulton-Grant-
404 PM EDT Tue Jun 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ALLEN...
WABASH...NORTHERN GRANT...SOUTHERN WHITLEY...WESTERN BLACKFORD...
HUNTINGTON...CENTRAL FULTON...SOUTHERN KOSCIUSKO...WESTERN WELLS...
NORTHEASTERN CASS AND MIAMI COUNTIES...

At 404 PM EDT, radar indicated a line of showers and thunderstorms
located along a line extending from near Bunker Hill to near
Sweetser to near Hartford City. Movement was north at 50 mph.

Wind gusts up to 50 mph are possible with these showers and storms.

These storms will be near...
  Grissom Afb, Bunker Hill and La Fontaine around 410 PM EDT.
  Peru around 420 PM EDT.
  Wabash, Andrews and Mexico around 425 PM EDT.
  Markle around 435 PM EDT.
  Huntington, North Manchester and Akron around 440 PM EDT.
  South Whitley around 445 PM EDT.

Other locations impacted by these storms include Mcnatts, Bennetts
Switch, Landess, Nyena Lake, Erie, Liberty Mills, Aboite, Deedsville,
Liberty Center and Macy.

This includes the following highways...
 Interstate 469 near mile marker 3, and between mile markers 7 and 8.
 Interstate 69 in Indiana between mile markers 258 and 302.

&&

LAT...LON 4052 8573 4052 8586 4057 8587 4056 8616
      4116 8625 4117 8572 4103 8523 4039 8531
TIME...MOT...LOC 2004Z 180DEG 43KT 4060 8606 4060 8574 4050 8541

HAIL...0.25
WIND...50MPH

JBALL

The radar

The Northern Indiana radar (KIWX), 56 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huntington

When
June 9, 3:38 PM EST to 3:40 PM EST
Where
Huntington County, 0.52 mi W of Huntington
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.880, -85.490

EM reported two trees blown over, one onto a vehicle.

Thunderstorm Wind, Huntington

When
June 9, 3:38 PM EST to 3:39 PM EST
Where
Huntington County, 0.69 mi N of Huntington
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.890, -85.480

EM reported tree snapped in two.

Thunderstorm Wind, Whitley

When
June 9, 6:06 PM EST to 6:08 PM EST
Where
Whitley County, 0.87 mi NW of South Whitley
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.090, -85.630

EM reported trees down, one into a house.

Thunderstorm Wind, Whitley

When
June 9, 6:09 PM EST to 6:10 PM EST
Where
Whitley County, 0.52 mi W of South Whitley
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.080, -85.630

EM reported tree fell onto power pole and caught fire.

Thunderstorm Wind, Kosciusko

When
June 9, 6:17 PM EST to 6:18 PM EST
Where
Kosciusko County, 1.73 mi NE of Oswego
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.340, -85.760

Large branch split from a mostly healthy tree. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902886, 902887, 902888, 902889, 902890.